Illinois, 2010

Winter Storm in Illinois, December 11 to 12, 2010

December 11 to 12, 2010 · NWS LOT · 18 events in 18 counties and zones

A strong winter storm moved across northern Illinois on December 11th and 12th, producing snowfall totals generally in the 1 to 3 inch range. As the storm moved east, very strong winds developed causing whiteout and near blizzard conditions in open areas.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A strong winter storm moved across northern Illinois on December 11th and 12th, producing snowfall totals generally in the 1 to 3 inch range. As the storm moved east, very strong winds developed causing whiteout and near blizzard conditions in open areas. Winds were frequently gusting between 45 mph and 55 mph which also blew down tree limbs and power lines.

Hundreds of accidents, spin outs and vehicles in ditches were reported across the area. A 19 year old man was killed in a two car head-on accident on Route 26 north of Forreston in Ogle County on December 11th. Multiple crashes involving at least 14 cars near Hampshire in Kane County sent five people to the hospital with non-life threatening injuries. A car flipped over in Woodstock and its three occupants were taken to the hospital with non-life threatening injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 11, 1:22 PM CST, 38 minutes earlier.

Area forecast discussion, Dec 11, 1:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
122 PM CST SAT DEC 11 2010

.DISCUSSION...

345 AM...

THE TIME OF THE CALM BEFORE THE STORM IS DECREASING RAPIDLY.

FOR HEADLINES...WILL MAINTAIN THE WINTER STORM WATCH FOR SEVERAL
REASONS. THROUGH MUCH OF THE DAY TODAY...THE BULK OF THE
PRECIPITATION WILL BE RAIN. RAIN SHOULD CHANGE OVER TO A RAIN/SNOW
MIX AND THEN SNOW FOR THE ROCKFORD AREA THIS EVENING WITH THE SNOW
SPREADING EAST OVERNIGHT TONIGHT. THE HEAVIEST SNOW WILL BE WELL
NORTH OF THE CWA TONIGHT AND ONLY 2 TO 4 INCHES OF SNOW IS
EXPECTED TONIGHT...FOR THE NORTHERN TIER COUNTIES. FREEZING
DRIZZLE WILL BE THE CONCERN OVERNIGHT TONIGHT...PARTICULARLY FOR
THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA...BUT THE EXACT
IMPACT OF THE FREEZING DRIZZLE AND THE AMOUNT OF GLAZING IS STILL
UNCLEAR...ESPECIALLY GIVEN THE WARMING TREND TODAY. THE EXACT
TRACK OF THE LOW CENTER WILL BE CRITICAL TO THE AMOUNT OF GLAZING.
AND THEN THERE IS THE STRONG WINDS THAT WILL DEVELOP AS THE
DEFORMATION SNOW BAND MOVES ACROSS THE AREA SUNDAY. BLOWING AND
DRIFTING SNOW WILL BE A SIGNIFICANT CONCERN AS WINDS APPROACH OR
EXCEED 40 MPH. THEN BY SUNDAY NIGHT AND MONDAY...ARCTIC COLD WILL
HIT THE ILLINOIS PORTION OF THE CWA AND LAKE EFFECT SNOW WILL HIT
THE NWRN INDIANA COUNTIES. WIND CHILL READING SHOULD REACH
ADVISORY CRITERIA AND MAY EVEN HIT WARNING CRITERIA IN SOME
LOCATIONS. LAKE EFFECT SNOW AMOUNTS MAY ALSO REACH WARNING
CRITERIA LEVELS FOR PORTER COUNTY AND POSSIBLY EVEN LAKE COUNTIES
IN INDIANA. SO...GIVEN THE DIVERSITY OF HEADLINE CRITERIA
PHENOMENA EXPECTED OVER THE NEXT FEW DAYS...WE FEEL THAT IT WOULD
BE BEST TO MAINTAIN THE WINTER STORM WATCH FOR A WHILE LONGER
UNTIL THE EXACT WARNING SITUATION BECOMES MORE CLEAR.

THE WEATHER PICTURE ASSOCIATED WITH THE LOW DEEPENING OVER THE
CNTRL PLAINS IS COMING INTO BETTER FOCUS THE CLOSER WE GET TO THE
EVENT. THE VARIOUS MODELS ARE COMING INTO A BETTER CONSENSUS...AT
LEAST FOR THE NEXT 24 HOURS...WITH THE TRACK AND MOTION OF THE LOW
CENTER. THE TREND OVER RECENT RUNS HAS BEEN FOR THE LOW CENTER TO
TRACK SLIGHTLY SOUTH AND A LITTLE SLOWER WITH EACH RUN. THE LATEST
00Z MODEL RUNS CONTINUE THIS TREND...WITH THE LOW CENTER MOVING
THROUGH NRN IL...RATHER THAN SRN WI AS WAS SEEN LAST NIGHT.
ALSO...THE TIMING OF THE PROGRESSION IS SLOWING DOWN AS WELL. THIS
SLOWING TREND IS QUITE IS MATCHED BY THE LATEST SATELLITE
OBSERVATIONS WITH INDICATED THE UPPER LOW CENTER DEEPENING AND
SWINGING A LITTLE MORE SOUTHERLY INTO ERN NEBRASKA. THE OBSERVED
SATELLITE TRENDS OVER THE LAST SEVERAL HOURS NICELY MATCH THE
EARLY PERIOD MODEL TRENDS...PARTICULARLY THE NAM12. SO...SINCE THE
MODELS ARE IN DECENT AGREEMENT FOR THE EARLY PORTIONS OF THE SHORT
TERM...HAVE GENERALLY FOLLOWED THE TRACK AND TIMING OF THE NAM.

WHAT THIS MEANS AS FAR AS THE MORNING FORECAST UPDATE IS
CONCERNED IS THAT THE PROGRESSION OF THE SYSTEM WILL BE A LITTLE
SLOWER...WITH PCPN NOT HITTING THE I-39 CORRIDOR UNTIL LATER THIS
MORNING AND THEN STEADILY OVERSPREADING THE REGION THROUGH THE
MORNING AND INTO THE EARLY AFTERNOON. THE BULK OF THE PCPN WILL
MOSTLY BE RAIN THROUGH THE DAY TODAY...WITH THE EXCEPTION OF THE
FAR WESTERN LOCATIONS WHICH WILL SEE SOMETHING OF A WINTRY MIX OF
RAIN AND FREEZING RAIN THIS MORNING...CHANGING OVER TO RAIN AND
SNOW THIS AFTERNOON AND THEN CHANGING OVER TO ALL SNOW THIS
EVENING. THE SNOW WILL BEGIN TO MOVE THROUGH THE FOX VALLEY AND
INTO THE CHICAGO METRO AREA DURING THE EARLY EVENING
HOURS...THOUGH THE NWRN INDIANA COUNTIES SHOULD STILL SEE RAIN
WELL INTO THE EVENING. FINALLY BY AROUND MIDNIGHT...THE RAIN WILL
MOVE EAST OF THE CWA...AND THE WINTRY PCPN WILL COVER THE WHOLE
CWA. ONE COMPLICATING FACTOR WITH THE PCPN TYPE FORECAST IS THE
AFFECT OF A PRONOUNCED MID LEVEL DRY SLOT ASSOCIATED WITH THE
SYSTEM. THE DRY SLOT IS ALREADY OBSERVED IN THE LATEST WATER VAPOR
IMAGERY...AND FOLLOWING THE TIMING OF THE NAM12 SOLUTION...THE DRY
SLOT WILL PUSH INTO THE WRN PORTIONS OF THE CWA BY MIDNIGHT. THE
EXACT LOCATION OF THE LOW CENTER IS CRITICAL TO THE PCPN FORECAST.
THE CURRENT EXPECTATION IS THAT A PERIOD OF FREEZING
DRIZZLE...PERHAPS MIXED WITH A LITTLE LIGHT SNOW...WILL CROSS THE
AREA LATE TONIGHT THROUGH SUNDAY MORNING. THE NRN TIER COUNTIES
ALONG THE WISCONSIN BORDER MAY REMAIN NORTH OF THE IMPACT OF THE
DRY SLOT...SEEING JUST THE CHANGE FROM RAIN TO SNOW AND MISS THE
FREEZING DRIZZLE. THE AREA SEEING THE MOST IMPACT OF THE FREEZING
DRIZZLE SHOULD BE ALONG AND SOUTH OF I-80...THOUGH LOCATIONS
BETWEEN I-80 AND I-88 WILL LIKELY SEE MORE OF A MIX OF LIGHT SNOW
AND FREEZING DRIZZLE.

FOLLOWING THE PASSAGE OF THE DRY SLOT...THE WRAP AROUND SNOW AND
PORTIONS OF A DEFORMATION ZONE SNOW BAND WILL SPREAD ACROSS THE
AREA. THIS IMPACT OF THE SNOW WILL BE COMPOUNDED BY STRONG
NORTHWEST WINDS AS SFC LOW CONTINUES A SLOW DEEPENING TREND AND
STRONG ARCTIC HIGH PRESSURE BUILDS INTO THE NRN PLAINS.
INITIALLY...SNOW-LIQUID RATIOS SHOULD BE IN A FAIRLY TYPICAL 10-12
TO 1 RANGE...BUT AS THE COLD AIR ASSOCIATED WITH THE ARCTIC AIR
MASS IS DRAWN OVER NRN IL...SNOW RATIOS WILL INCREASE TO 20 TO 1
OR GREATER...LEADING TO A LIGHT...DRY SNOW. WITH WINDS INCREASING
TO 40MPH OR HIGHER... BLOWING AND DRIFTING SNOW WILL BE A
SIGNIFICANT CONCERN AS WELL AS SERIOUS REDUCTIONS OF VISIBILITY.
DEPENDING ON THE EXACT STRENGTH OF THE WINDS AND LEVEL OF
VISIBILITY REDUCTION IN THE BLOWING SNOW...SOME AREAS MAY SEE
BLIZZARD CONDITIONS SUNDAY AFTERNOON AND EVENING.

ALSO BY SUNDAY EVENING...LAKE EFFECT SNOW WILL BECOME A SERIOUS
CONCERN FOR NWRN INDIANA. AN EXTENDED NWLY FETCH OF COLD AIR OVER
THE RELATIVELY WARM LAKE MICHIGAN WATERS WILL BE PRIMED FOR LAKE
EFFECT SNOWS. LAKE EFFECT SNOW AMOUNTS WILL VARY DEPENDING ON HOW
LAKE EFFECT SNOW BANDS SET UP...BUT GIVEN THE DURATION OF THE
FAVORED FETCH...PORTIONS OF PORTER COUNTY COULD SEE AMOUNTS IN
EXCESS OF 20 INCHES.

FINALLY...TEMPERATURES WILL BE A CONCERN. AS THE ARCTIC HIGH
PRESSURE BUILDS EWD...AIR TEMPERATURES SHOULD DROP BELOW ZERO FOR
LOCATIONS AWAY FROM LAKE MICHIGAN AND THE LAKE EFFECT SNOW REGION.
TEMPERATURES SHOULD REMAIN BITTERLY COLD WELL INTO MID WEEK. WHILE
THE STRONG WINDS ARE STILL IN PLACE MONDAY AND TUESDAY...THERE
WILL LIKELY BE PERIODS WHERE THE WIND CHILL READING WILL DROP
BELOW -20F.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* RAPID TRANSITION TO IFR CIG/VSBY BETWEEN 18Z-19Z WITH RAIN BEGINNING.

* TRANSITION TO SNOW AND POSSIBLE FREEZING DRIZZLE AFTER MIDNIGHT

* HIGH WINDS...SNOW...AND BLOWING SNOW SUNDAY

ALLSOPP

//DISCUSSION...UPDATED 18Z...

STRONG LOW PRESSURE OVER CENTRAL IA THIS AFTERNOON WILL MOVE EAST
ACROSS NORTHERN IL OVERNIGHT...AND TO THE EASTERN GREAT LAKES
SUNDAY. WARM AND MOIST AIR ADVECTING NORTH AHEAD OF THE
LOW...ACROSS COLD AND SNOWY GROUND IS RESULTING IN WIDESPREAD IFR
CIGS AND VISIBILITIES...THOUGH VISIBILITY WONT BE IMPACTED QUITE
AS MUCH OVER URBAN AREAS AS IN OUTLYING AREAS. RADAR INDICATING
RAIN SPREADING RAPIDLY NORTH. RAIN WILL INCREASE IN COVERAGE AND
INTENSITY THROUGH THE AFTERNOON. AS LOW MOVES ACROSS THE CHICAGO
AREA OVERNIGHT WINDS WILL TURN LIGHT SOUTH...THEN SOUTHWEST. RAIN
SHOULD DIMINISH AND MIX WITH LIGHT SNOW AFTER ABOUT MIDNIGHT. DRY
AIR ALOFT WILL CAUSE PRECIPITATION TO BE LIGHT OVERNIGHT...AND MAY
ALLOW FREEZING DRIZZLE TO OCCUR FOR A TIME. VISIBILITY SHOULD
IMPROVE A BIT AS PRECIP DIMINISHES AND COLDER AIR WRAPS INTO
NORTHERN IL...BRINGING AND END TO THE EVAPORATION OF SNOW PACK.

BY 12-13Z THE STRONG SURFACE LOW WILL MOVE TO THE IN/MI BORDER
AND VERY STRONG NORTH WINDS WILL DEVELOP. HEAVY SNOW BAND WRAPPING
AROUND THE LOW WILL ALSO OVERSPREAD NORTHERN IL. MAY SEE
VISIBILITY 1/2 MILE TO A MILE AT TIMES MID MORNING THROUGH EARLY
AFTERNOON BEFORE SNOW DIMINISHES LATER IN THE AFTERNOON. NORTH
WINDS MAY GUST TO OVER 40 KTS IN THE AFTERNOON.

ALLSOPP

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM CONFIDENCE IN CIG/VSBY

* HIGH CONFIDENCE IN RAIN THIS AFTERNOON AND EVENING

* MEDIUM CONFIDENCE ON TIMING OF TRANSITION TO SNOW AND POSSIBLE
  FREEZING DRIZZLE AFTER MIDNIGHT

* LOW CONFIDENCE IN WIND DIRECTION OVERNIGHT AS LOW PASSES OVER CHICAGO

* HIGH CONFIDENCE IN WIND AND SNOW SUNDAY

ALLSOPP

//OUTLOOK FOR ORD/MDW FOR 06Z MONDAY-12Z SATURDAY...UPDATED 18Z...

SUNDAY NIGHT...VFR...NORTH WINDS GUSTING TO 30 KT

MONDAY...VFR...NORTH WIND DIMINISHING

TUESDAY...VFR

WEDNESDAY...VFR BECOMING MVFR SNOW AFTERNOON AND OVERNIGHT

THURSDAY...VFR

FRIDAY...VFR

ALLSOPP

&&

.MARINE...
104 PM CST

STRONG LOW PRESSURE OVER EASTERN IA WILL DEEPEN AS IT MOVES EAST ACROSS
CHICAGO AROUND MIDNIGHT...THEN TO LAKE ERIE BY SUNDAY AFTERNOON.
NORTHEAST WINDS WILL INTENSIFY TO GALE FORCE OVER THE NORTH END
OF THE LAKE THIS EVENING. WINDS WILL GRADUALLY TURN NORTH
OVERNIGHT AND THE STRONGER WINDS WILL SPREAD TO THE SOUTH END OF
THE LAKE SUNDAY MORNING. WINDS WILL INCREASE TO STORM FORCE OVER
THE NORTH END OF THE LAKE AFTER MIDNIGHT AND OVER THE SOUTH END
SUNDAY MORNING. THE NORTHERLY FETCH DOWN THE ENTIRE LENGTH OF THE
LAKE...COMBINED WITH STILL RELATIVELY WARM SURFACE WATER...AND
VERY COLD ARCTIC AIR COMING DOWN FROM CANADA...WILL PRODUCE
SIGNIFICANT WAVE HEIGHTS TO AROUND 20 FEET ON THE SOUTH END OF THE
LAKE...WITH OCCASIONAL WAVES TO 30 FEET. THE HIGH WINDS AND WAVES
COMBINED WITH VERY COLD TEMPERATURES MAY PRODUCE SOME FREEZING
SPRAY...HOWEVER...IT IS STILL EARLY IN THE SEASON AND WATER
TEMPERATURES ARE STILL RATHER WARM...THUS FREEZING SPRAY
ACCUMULATION WILL BE LIMITED TO BOAT DECKS THAT SIT WELL ABOVE THE
WATER SURFACE. SIGNIFICANT LAKE EFFECT SNOW WILL OCCUR ALONG THE
MICHIGAN AND INDIANA SHORES SUNDAY AFTERNOON INTO TUESDAY.

THE LOW WILL LIFT INTO QUEBEC MONDAY AFTERNOON AS HIGH PRESSURE
SETTLES INTO THE MISSISSIPPI VALLEY AND WESTERN LAKES. THIS WILL
ALLOW WINDS AND WAVES TO GRADUALLY SUBSIDE. THE HIGH WILL MOVE
ACROSS THE GREAT LAKES TUESDAY AND EARLY WEDNESDAY...WITH A PERIOD
OF LIGHT WINDS. LOW PRESSURE MOVING THROUGH THE OHIO VALLEY
WEDNESDAY AFTERNOON THROUGH THURSDAY WILL PRODUCE INCREASING EAST
WINDS ON THE LAKE.

ALLSOPP

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039...3 AM SUNDAY TO MIDNIGHT
     MONDAY.

IN...LAKESHORE FLOOD WARNING...INZ001-INZ002...NOON SUNDAY TO NOON
     MONDAY.

     WINTER STORM WARNING...INZ001-INZ010-INZ011-INZ019...3 AM SUNDAY
     TO MIDNIGHT MONDAY.

     WINTER STORM WARNING...INZ002...6 AM SUNDAY TO NOON MONDAY.

LM...STORM WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...3 AM SUNDAY TO NOON
     MONDAY.

     STORM WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...6 PM SATURDAY TO NOON MONDAY.

     SMALL CRAFT ADVISORY...ILLINOIS NEARSHORE WATERS UNTIL MIDNIGHT
     SUNDAY.

     STORM WARNING...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...9 AM
     SUNDAY TO NOON MONDAY.

&&
Hazardous weather outlook, Dec 11, 5:09 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
509 AM CST SAT DEC 11 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
121115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
509 AM CST SAT DEC 11 2010 /609 AM EST SAT DEC 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF DENSE FOG WILL CONTINUE ACROSS PORTIONS OF NORTHERN
ILLINOIS AND NORTHWEST INDIANA UNTIL AROUND SUNRISE.

A STRONG WINTER STORM MOVING ACROSS THE MIDWEST WILL BEGIN TO
IMPACT THE OUTLOOK AREA TODAY. THE WINTRY PRECIPITATION WILL
GENERALLY BE CONFINED TO THE ROCKFORD AREA TODAY...GOING THROUGH A
MIX OF RAIN AND FREEZING RAIN THIS MORNING BEFORE CHANGING OVER TO
A RAIN SNOW MIX AND THIS AFTERNOON AND THEN SNOW TONIGHT. TO THE
EAST...PRECIPITATION WILL BE MOSTLY RAIN THROUGH THE DAY WITH SOME
SNOW POSSIBLE LATE THIS EVENING. A PERIOD OF FREEZING DRIZZLE IS
LIKELY TONIGHT FOR ALL BUT THE FAR NORTHERN LOCATIONS ALONG THE
WISCONSIN BORDER. A GLAZING OF ICE IS LIKELY...PARTICULARLY FOR
ELEVATED ROADWAYS AND LIGHTLY TRAVELED LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW IS EXPECTED TO DEVELOP BY EARLY SUNDAY MORNING. EXACT SNOW
AMOUNTS ARE STILL QUESTIONABLE...BUT AMOUNTS THE ORDER OF 2 TO 5
INCHES OF SNOW IS LIKELY...WITH THE HIGHEST AMOUNTS TO THE NORTH
AND LESSER AMOUNTS TO THE SOUTH. A GREATER CONCERN WILL BE BLOWING
AND DRIFTING SNOW FROM EARLY SUNDAY MORNING THROUGH MONDAY
MORNING. WITH NORTHWESTERLY WINDS EXPECTED TO REACH 40 MPH OR
POSSIBLY HIGHER. STRONG WINDS AND LIGHT TO MODERATE SNOWFALL WILL
ALSO CAUSE PERIODS OF SIGNIFICANTLY REDUCED VISIBILITY. CONDITIONS
APPROACHING BLIZZARD CRITERIA ARE POSSIBLE.

BLIZZARD CONDITIONS OCCUR WITH SUSTAINED WINDS OR FREQUENT GUSTS
IN EXCESS OF 35 MPH COMBINED WITH VISIBILITY LESS THAN ONE QUARTER
MILE IN SNOW OR BLOWING SNOW FOR AT LEAST 3 HOURS.

COLD...ARCTIC AIR WILL OVERSPREAD THE REGION SUNDAY NIGHT AND
REMAIN OVER THE REGION THROUGH EARLY WEDNESDAY. ON MONDAY AND
TUESDAY...OVERNIGHT LOW TEMPERATURES WILL DROP BELOW ZERO FOR MANY
LOCATIONS. COMBINED WITH THE STRONG NORTHWESTERLY WINDS...WIND
CHILL READING BETWEEN -20 AND -30 DEGREES ARE LIKELY...ESPECIALLY
MONDAY AND TUESDAY MORNING.

WITH WINDS AS HIGH AS 60 MPH OVER LAKE MICHIGAN...WAVES ARE
EXPECTED TO BUILD TO 20 TO 25 FEET SUNDAY AFTERNOON AND CONTINUE
THROUGH SUNDAY NIGHT. WAVES THIS HIGH MAY CAUSE COASTAL FLOODING
ALONG THE INDIANA SHORE.

IN ADDITION TO THE HIGH WINDS CAUSING BLOWING AND DRIFTING
SNOW...THESE STRONG WINDS MAY ALSO CAUSE FALLING TREE LIMBS AND
POWER LINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-121115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
509 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED OVER THE
ILLINOIS NEARSHORE WATERS THROUGH LATE TONIGHT. WINDS MAY INCREASE
TO STORM FORCE OVER THE ILLINOIS AND INDIANA NEARSHORE WATERS LAKE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STORM FORCE WINDS TO 50 KNOTS IS POSSIBLE OVER THE NEARSHORE
WATERS THROUGH MONDAY MORNING.

AS COLDER AIR SPREADS ACROSS THE LAKE...COMBINED WITH THE HIGH
WINDS...FREEZING SPRAY WILL BE POSSIBLE MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-121115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
509 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STORM FORCE WINDS TO 50 KT ARE EXPECTED TO DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STORM FORCE WINDS ARE EXPECTED TO INCREASE 55 KNOTS BY SUNDAY
MORNING. THE STORM FORCE WINDS ARE EXPECTED TO DIMINISH BACK TO
GALES ON MONDAY WITH THE GALE FORCE WINDS ENDING MONDAY NIGHT.

AS COLDER AIR SPREADS ACROSS THE LAKE...COMBINED WITH THE HIGH
WINDS...FREEZING SPRAY WILL BE POSSIBLE SUNDAY THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Winnebago

When
December 11, 2:00 PM CST to December 12, 2:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
December 11, 2:00 PM CST to December 12, 3:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, Lee

When
December 11, 2:00 PM CST to December 12, 3:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, Ogle

When
December 11, 2:00 PM CST to December 12, 3:00 PM CST
Where
Ogle forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
December 11, 2:00 PM CST to December 12, 4:00 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
December 11, 2:00 PM CST to December 12, 4:00 PM CST
Where
McHenry forecast zone
Injuries
0 direct, 3 indirect
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
December 11, 2:00 PM CST to December 12, 3:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
December 11, 2:00 PM CST to December 12, 4:00 PM CST
Where
Kane forecast zone
Injuries
0 direct, 5 indirect
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
December 11, 2:00 PM CST to December 12, 4:00 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Cook

When
December 11, 2:00 PM CST to December 12, 5:00 PM CST
Where
Cook forecast zone
Reported by
Trained Spotter

Winter Storm, Kendall

When
December 11, 2:00 PM CST to December 12, 4:00 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
December 11, 2:00 PM CST to December 12, 5:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Storm, Will

When
December 11, 2:00 PM CST to December 12, 5:00 PM CST
Where
Will forecast zone
Reported by
Trained Spotter

Winter Storm, La Salle

When
December 11, 2:00 PM CST to December 12, 3:00 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
December 11, 2:00 PM CST to December 12, 6:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Storm, Kankakee

When
December 11, 2:00 PM CST to December 12, 5:00 PM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
December 11, 2:00 PM CST to December 12, 6:00 PM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Winter Storm, Iroquois

When
December 11, 2:00 PM CST to December 12, 7:00 PM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Ogle2010-12-1119MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270810, 270811, 270812, 270813, 270814, 270815, 270816, 270817, 270818, 270819, 270820, 270821, 270822, 270823, 270824, 270825, 270826, 270827.